Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 23, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 19, 2011, 3:38 PM MST for Yavapai County, Arizona. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2011, 3:38 PM MST (22:38 UTC)
- Expired
- Aug 19, 2011, 4:15 PM MST
- In force
- 37 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 119 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:00 PM MST | TSTM WND DMG | Chino Valley, AZ | SEVERAL TREES KNOCKED DOWN...UP TO ABOUT 18 INCHES IN DIAMETER. A FEW SEPTIC STORAGE TANKS ABOUT 15 FEET IN DIAMETER BLEW ACROSS ROUTE 89....DAMAGING 1 VEHICLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
230 WUUS55 KFGZ 192238 SVRFGZ AZC025-192315- /O.NEW.KFGZ.SV.W.0023.110819T2238Z-110819T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 338 PM MST FRI AUG 19 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... THIS INCLUDES THE CITY OF CHINO VALLEY... * UNTIL 415 PM MST * AT 331 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHINO VALLEY...AND MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHINO VALLEY BY 410 PM MST... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3483 11238 3471 11246 3479 11260 3488 11253 TIME...MOT...LOC 2238Z 317DEG 3KT 3478 11249 $$ KD
2 follow-up statements
366 WWUS55 KFGZ 192300 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 400 PM MST FRI AUG 19 2011 AZC025-192315- /O.CON.KFGZ.SV.W.0023.000000T0000Z-110819T2315Z/ YAVAPAI AZ- 400 PM MST FRI AUG 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR CENTRAL YAVAPAI COUNTY... AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHINO VALLEY...MOVING SOUTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3483 11238 3471 11246 3479 11260 3488 11253 TIME...MOT...LOC 2300Z 317DEG 3KT 3477 11247 $$ KD
470 WWUS55 KFGZ 192315 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 415 PM MST FRI AUG 19 2011 AZC025-192325- /O.EXP.KFGZ.SV.W.0023.000000T0000Z-110819T2315Z/ YAVAPAI AZ- 415 PM MST FRI AUG 19 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YAVAPAI COUNTY HAS EXPIRED... THE SEVERE THUNDERSTORM NEAR CHINO VALLEY WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER THE STORM IS STILL PRODUCING SMALL HAIL TO DIME-SIZE AND HEAVY RAIN. AN URBAN AND SMALL STREAM FLOOD ADVISORY IS ALSO IN EFFECT FOR THE CHINO VALLEY AREA UNTIL 545 PM MST. LAT...LON 3483 11238 3471 11246 3479 11260 3488 11253 TIME...MOT...LOC 2315Z 317DEG 3KT 3476 11246 $$ KD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:30 PM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 19, 2:30 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST FRI AUG 19 2011 .SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION TODAY AND SATURDAY. OVER THE WEEKEND A DRY SOUTHWESTERLY FLOW WILL DEVELOP LIMITING CONVECTIVE ACTIVITY DURING THE EARLY PART OF NEXT WEEK...ESPECIALLY ACROSS THE WESTERN PORTIONS OF THE STATE. && .DISCUSSION...ACTIVE DAY FOR CONVECTION WITH NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING...MAINLY ACROSS THE HIGHER TERRAIN OF THE MOGOLLON RIM. SLOW MOVING STORMS HAVE RESULTED IN HEAVY RAINFALL AMOUNTS IN A FEW LOCATIONS ALREADY. SUBTROPICAL HIGH REMAINS CENTERED NEAR TEXAS AND EXTENDS WESTWARD ACROSS NM AND AZ AND HAS ALLOWED A MOIST AND UNSTABLE AIR MASS TO MOVE NORTHWARD ACROSS THE STATE. MORNING SOUNDING INDICATED MODERATE INSTABILITY BUT ONLY WEAK STEERING LEVEL FLOW. THUS EXPECT SLOW MOVING STORMS CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL AMOUNTS. THE MAIN THREAT TODAY WILL CONTINUE TO BE HEAVY RAINFALL WITH SOME POTENTIAL FOR LOCALIZED FLOODING. STRONG AND GUSTY WINDS ARE POSSIBLE AS THE STORMS MOVE OFF THE HIGHER TERRAIN AND INTO THE LOWER ELEVATIONS. LITTLE CHANGE IS EXPECTED ON SATURDAY AS THE SAME LARGE SCALE PATTERN WILL REMAIN IN PLACE. BY SUNDAY...A TROUGH WILL DEVELOP ACROSS THE EASTERN PACIFIC STRENGTHENING THE SOUTHWESTERLY FLOW AND BRINGING IN DRIER AIR ACROSS THE SOUTHWEST...INCLUDING THE WESTERN PORTIONS OF ARIZONA. CONVECTIVE ACTIVITY WILL BEGIN A DRYING TREND STARTING IN THE WEST ON SUNDAY AND PROGRESSING EASTWARD ON MONDAY AND TUESDAY. MOISTURE WILL LIKELY BEGIN TO RETURN BY MIDWEEK WITH AN INCREASE IN CONVECTIVE ACTIVITY SPREADING FROM EAST TO WEST. && .AVIATION...FOR THE 00Z PACKAGE...SCT TO NMRS SHRA/TSRA MAINLY SOUTH AND EAST OF A LINE FROM KIGM-KGCN-K0V7. EXPECT ERRATIC AND GUSTY OUTFLOW WINDS...AS WELL AS BRIEF MVFR/LCL IFR CONDITIONS WITH THE STRONGER STORMS. STORMS DISSIPATING 03-06Z...THOUGH SOME SCT-BKN CLOUD COVER WILL LINGER OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC........DB AVIATION......DB FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 19, 3:37 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 337 AM MST FRI AUG 19 2011 AZZ004>018-037>040-200645- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 337 AM MST FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY WITH THE HIGHEST CONCENTRATION OF STORMS OVER PORTIONS OF SOUTHEAST COCONINO COUNTY...PORTIONS OF YAVAPAI COUNTY...NORTHERN GILA COUNTY AND SOUTHERN NAVAJO AND APACHE COUNTIES. LIGHTNING...LOCALLY HEAVY RAINFALL AND FLOODING WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE FORECAST FOR SATURDAY. FOR THE REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK...A DRIER SOUTHWEST FLOW IS EXPECTED TO AFFECT CENTRAL AND WESTERN PORTIONS OF THE STATE...WITH THE BEST CHANCE OF THUNDERSTORMS SHIFTING INTO EASTERN AND EAST CENTRAL ARIZONA. .SPOTTER INFORMATION STATEMENT. WEATHER SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 19, 1:16 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 116 PM MST FRI AUG 19 2011 AZZ012-015-192030- COCONINO AZ- 116 PM MST FRI AUG 19 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 130 PM MST AT 110 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR AND JUST SOUTH OF TWIN ARROWS...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MILEPOST 225 ON I-40... PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3514 11117 3497 11130 3509 11144 3517 11134 TIME...MOT...LOC 2016Z 308DEG 6KT 3511 11128 KD
Local storm report, Aug 19, 1:49 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
149 PM MST FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD 3 W DONEY PARK 35.27N 111.57W
08/19/2011 COCONINO AZ LAW ENFORCEMENT
18 INCHES OF WATER FLOWING ACROSS PINON ROAD IN
TIMBERLINE
&&
EVENT NUMBER FGZ1100220
DBLocal storm report, Aug 19, 2:11 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
211 PM MST FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM FLASH FLOOD 6 NNE FLAGSTAFF 35.27N 111.58W
08/19/2011 COCONINO AZ LAW ENFORCEMENT
SEVERAL ROADS CLOSED DUE TO FLASH FLOODING IN HUTCHISON
ACRES AND TIMBERLINE NEIGHBORHOODS DOWNSTREAM FROM THE
SCHULTZ BURN AREA.
&&
EVENT NUMBER FGZ1100221
BAKSpecial weather statement, Aug 19, 2:53 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 253 PM MST FRI AUG 19 2011 AZZ007-008-192200- YAVAPAI AZ-COCONINO AZ- 253 PM MST FRI AUG 19 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA EXTREME NORTHWESTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA UNTIL 300 PM MST AT 249 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF SELIGMAN...REMAINING NEARLY STATIONARY. EXPECT WIND GUSTS APPROACHING 40 TO 50 MPH WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. && LAT...LON 3550 11304 3539 11281 3527 11290 3532 11311 TIME...MOT...LOC 2152Z 148DEG 2KT 3539 11300 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:31 PM MST | Areal Flood Advisory | FGZ | Coconino | 74 min |
| Aug 19, 12:52 PM MST | Areal Flood Advisory | FGZ | Navajo | 83 min |
| Aug 19, 1:16 PM MST | Special Weather Statement | FGZ | 14 min | |
| Aug 19, 1:36 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 19, 2:53 PM MST | Special Weather Statement | FGZ | 7 min | |
| Aug 19, 3:19 PM MST | Areal Flood Advisory | FGZ | Navajo | 116 min |
| Aug 19, 4:13 PM MST | Areal Flood Advisory | FGZ | Yavapai | 92 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.